Alert archive / Iowa / River Flood Warnings in 2013

River Flood Warning 64, NWS Quad Cities, IA

April 17, 2013Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois

NWS Quad Cities, IA issued this river flood warning at Apr 17, 2013, 9:09 PM CDT for Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois. It took effect at Apr 18, 2013, 11:31 AM CDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2013, 9:09 PM CDT (02:09 UTC)
In effect from
Apr 18, 2013, 11:31 AM CDT
Expired
Apr 20, 2013, 5:24 AM CDT
In force
42 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Dubuque County, IA, Jackson County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Dubuque (Railroad Bridge) (DBQI4).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
21.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 17, 6:47 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 17, 6:47 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
647 PM CDT WED APR 17 2013

.UPDATE...
ISSUED AT 638 PM CDT WED APR 17 2013

HAVE JUST SENT A QUICK UPDATE TO FRESHEN UP TRENDS. WILL HAVE TO
WATCH THINGS CAREFULLY THE NEXT SEVERAL HOURS AS CURRENT FLASH
FLOOD WARNING EXPIRE...AND AM LIKELY TO NEED TO ISSUE MORE AS
ADDITIONAL STORM ROLL INTO THE AREA FROM THE SOUTHWEST. GROUND IS
ESSENTIALLY SATURATED...AND NEARLY EVERYTHING THAT FALLS IS GOING
STRAIGHT INTO RUNOFF. PLUS...THESE WAVES OF THUNDERSTORMS BRING
RISK FOR ISOLATED SEVERE HAIL...WHICH WILL ALSO NEED TO BE WATCHED
FOR. PLUS...WE WILL BE WATCHING THE EVENING HYDRO FORECASTS AS
THOSE UPDATES COME IN.  ALL IN ALL...A VERY BUSY EVENING.

UPDATED AVIATION AFD BELOW AS WELL.

&&

.SYNOPSIS...
ISSUED AT 249 PM CDT WED APR 17 2013

WHAT A STORM SYSTEM! TRAINING OF THUNDERSTORMS ALREADY TAKING
PLACE ACROSS EASTERN IA INTO NW IL WITH REPORTS OF SIGNIFICANT
FLASH FLOODING AND WITH RAINFALL AMOUNTS ALREADY AT LEAST 2 TO 3
INCHES IN SOME LOCATIONS. THIS IS RAPIDLY TURNING INTO A SERIOUS
FLASH FLOOD/FLOOD SITUATION IN SOME AREAS. EVEN HAD A WAKE LOW
PRODUCE WIND GUSTS OVER 45 MPH IN OUR NW CWA BEHIND THE AREA OF
THUNDERSTORMS EARLY THIS AFTERNOON. WITH A NEARLY STATIONARY
FRONTAL BOUNDARY IN CENTRAL MO AND PERSISTENT STRONG SOUTHERLY LOW
LEVEL JET IMPINGING ON THE FRONT...NUMEROUS THUNDERSTORMS HAVE
BEEN OCCURRING. SURFACE DEW POINTS AROUND 70 SOUTH OF THE FRONT
WITH TEMPERATURES AROUND 80. NORTH OF THE FRONT ONLY IN THE 30S
ACROSS THE UPPER MIDWEST.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 249 PM CDT WED APR 17 2013

FORECAST FOCUS ON SERIOUS FLASH FLOODING TONIGHT THEN MAJOR SEVERE
WEATHER OUTBREAK CLOSE TO THE DVN CWA ON THURSDAY. FLASH FLOOD WATCH TO
CONTINUE THROUGH THURSDAY EVENING.

TONIGHT...OPERATIONAL MODELS INDICATE NUMEROUS THUNDERSTORMS TO
CONTINUE WITH TRAINING OF STORMS IN SOME AREAS. HIGH PRECIPITABLE
WATERS OVER 1.50 INCHES WILL ENSURE TORRENTIAL RAINS IN
THUNDERSTORMS. ANOTHER 2 TO 4 INCHES LIKELY IN MANY AREAS (NOT
INCLUDING WHAT HAS ALREADY FALLEN) AND THIS WILL CAUSE SERIOUS
FLASH FLOODING IN SOME LOCATIONS. SURFACE WAVE MOVING NORTHEAST
SHOULD PULL THE WARM FRONT INTO THE CWA SO TEMPERATURES WILL BE ON
THE RISE. SEVERE WEATHER POSSIBLE TONIGHT IN STRONGER STORMS AND A
TORNADO CAN'T BE RULED OUT CLOSER TO THE WARM FRONT IN OUR SE CWA
THIS EVENING.

THURSDAY...HEAVY RAIN TO CONTINUE INTO THE MORNING AS MAIN DEEP
TROUGH AND STRONG COLD FRONT ARRIVE FROM THE WEST. SURFACE LOW
THEN BEGINS DEEPENING AS IT TRACKS TO NEAR MILWAUKEE BY EVENING.
TIMING OF THE STRONG COLD FRONT WILL BE CRITICAL IN REGARDS TO
WHEN A MAJOR TORNADO OUTBREAK BEGINS TO DEVELOP. AT THIS POINT IT
APPEARS THE FRONT SHOULD PUSH JUST TO THE EAST OF THE DVN CWA
KEEPING THE MAIN OUTBREAK TO OUR EAST AND SOUTH. HOWEVER...THE GFS
IS A BIT SLOWER AND THEREFORE OUR EASTERN COUNTIES MAY GET IN ON
THE START OF THE OUTBREAK. HAVE PUSHED TEMPERATURES INTO THE LOWER
70S IN OUR FAR EASTERN COUNTIES AHEAD OF THE FRONT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 249 PM CDT WED APR 17 2013

THURSDAY NIGHT AND FRIDAY...STRONG COLD FRONT WILL HAVE PUSHED
WELL TO OUR EAST BY MIDNIGHT SWEEPING THE BULK OF THE RAIN OFF TO
OUR EAST. DEFORMATION ZONE TO FOLLOW ON FRIDAY WITH A MIX OF RAIN
AND SNOW BUT ANY ACCUMULATIONS OF SNOW WILL BE MINIMAL IF ANY.
WILL BE A CHILLY AND WINDY DAY ON FRIDAY WITH NORTHWEST WINDS
GUSTING TO 35 TO 40 MPH MAKING IT FEEL EVEN COLDER.

FRIDAY NIGHT THROUGH WEDNESDAY...BELOW NORMAL TEMPERATURES MOST OF
THIS PERIOD EXCEPT ON MONDAY WHEN TEMPERATURES SHOULD PUSH INTO
THE 60S. GFS STILL SHOWS SEVERAL RAINY DAYS SUNDAY THROUGH TUESDAY
NIGHT BUT THE ECMWF SHOWS RAIN MAINLY TUESDAY AND WEDNESDAY. AT
THE TAIL END OF THE STORM SYSTEM ENOUGH COLD AIR MAY GENERATE SOME
SNOW FLAKES MIXED IN WITH THE RAIN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 638 PM CDT WED APR 17 2013

IFR CIGS AND VSBYS IN NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY
RAIN TONIGHT AND INTO THURSDAY. BETWEEN STORMS...CIGS AND VSBYS DO
IMPROVE TO AT LEAST MVFR...BUT THESE PERIODS ARE GOING TO BE VERY
BRIEF AS STORMS WILL BE WIDESPREAD MOST OF THE NIGHT. THUNDER TO
GRADUALLY DIMINISH THURSDAY AS THE WARMTH AND INSTABILITY MOVE
EAST OF THE AREA...BUT VSBYS EXPECTED TO ONLY IMPROVE TO
MVFR...AND CIGS TO REMAIN IFR.    ..LE..

&&

.HYDROLOGY...
ISSUED AT 249 PM CDT WED APR 17 2013

A SERIOUS FLASH FLOOD/FLOODING SITUATION UNFOLDING AS NUMEROUS
THUNDERSTORMS AND TRAINING OF STORMS WILL CONTINUE THE REMAINDER
OF THIS AFTERNOON AND TONIGHT. EXPECT AT LEAST ANOTHER 2 TO 4
INCHES OF RAIN TONIGHT INTO THURSDAY ON TOP OF WHAT ALREADY HAS
FALLEN. TREMENDOUS MOISTURE CONTENT OF THE ATMOSPHERE WILL MEAN
TORRENTIAL RAIN IN THUNDERSTORMS. MANY RIVERS WILL BE GOING INTO
MODERATE TO MAJOR FLOOD...INCLUDING THE MISSISSIPPI RIVER...OVER
THE NEXT SEVERAL DAYS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CLARK-SCOTLAND.

&&

UPDATE...LE
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...HAASE
AVIATION...LE
HYDROLOGY...HAASE
Hazardous weather outlook, Apr 17, 10:16 AM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 AM CDT WED APR 17 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181530-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1016 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. NUMEROUS
THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA TODAY AND TONIGHT
WITH THE STRONGEST STORMS PRODUCING VERY HEAVY RAINFALL...ALONG
WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA. WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY
WITH 5 INCHES OR MORE POSSIBLE IN TRAINING THUNDERSTORMS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HEAVY RAIN EVENT WILL CONTINUE INTO THURSDAY ESPECIALLY ALONG AND
EAST OF THE MISSISSIPPI RIVER. CURRENT INFORMATION SUGGESTS UP
TO ANOTHER INCH OF RAIN MAY FALL IN THESE AREAS THROUGH THURSDAY
AFTERNOON. THIS ADDITIONAL RAINFALL WILL OCCUR ACROSS VERY
SATURATED GROUND AND WILL AGGRAVATE ANY ONGOING FLOODING
SITUATIONS...AND CREATE NEW FLOODING. SEVERAL RIVERS ARE IN FLOOD
AND THIS ADDITIONAL RAINFALL IS EXPECTED TO RAISE RIVER LEVELS
FURTHER. FLASH FLOODING IN URBAN AND LOW LYING AREAS MAY ALSO
OCCUR.

SOME STRONG TO SEVERE STORMS MAY ALSO OCCUR THURSDAY MAINLY EAST OF
THE MISSISSIPPI RIVER. THE STORM PREDICTION CENTER HAS A SLIGHT
RISK OF SEVERE STORMS IN THESE AREAS FOR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. RAINFALL
AMOUNTS OF MORE THAN AN INCH AND ANY FLASH FLOODING REPORTS WOULD
BE APPRECIATED.

HAASE

In the hours before

Local storm report, Apr 17, 8:31 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HEAVY RAIN       2 NE COLUSA             40.59N 91.14W
04/17/2013  M1.75 INCH       HANCOCK            IL   TRAINED SPOTTER

            15HR TOTAL SO FAR.

&&

OLSEN
Special weather statement, Apr 17, 8:36 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CDT WED APR 17 2013

ILZ026-035-180230-
MCDONOUGH-WARREN-
836 PM CDT WED APR 17 2013

...THUNDERSTORMS WITH STRONG WINDS AND HEAVY RAINFALL MOVING THROUGH
MCDONOUGH COUNTY...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR INDUSTRY...OR 12 MILES SOUTH OF MACOMB...
MOVING NORTHEAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ADAIR AND 7 MILES SOUTHEAST OF BARDOLPH AROUND 850 PM CDT...
  NEW PHILADELPHIA AROUND 855 PM CDT...
  7 MILES SOUTHEAST OF BUSHNELL AROUND 900 PM CDT...
  9 MILES SOUTHEAST OF PRAIRIE CITY AROUND 905 PM CDT...

PENNY SIZE HAIL...WINDS UP TO 55 MPH...HEAVY RAIN...ARE EXPECTED
WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4055 9068 4072 9044 4028 9044 4028 9078
TIME...MOT...LOC 0135Z 225DEG 33KT 4032 9061

SHEETS
Local storm report, Apr 17, 8:37 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HEAVY RAIN       2 SSW LADORA            41.73N 92.20W
04/17/2013  M2.70 INCH       IOWA               IA   TRAINED SPOTTER

            TOTAL SO FAR AND STILL HEAVY RAIN. ROADS NEAR THE ENGLISH
            RIVER CLOSED DURING THE DAY DUE TO FLOODING.

&&

OLSEN
Local storm report, Apr 17, 9:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
901 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HEAVY RAIN       2 N NEW WINDSOR         41.23N 90.45W
04/17/2013  M1.50 INCH       MERCER             IL   TRAINED SPOTTER

            TOTAL SINCE 7AM. 0.45 SINCE 5PM.STANDING WATER IN FARM
            FIELDS AND ROAD DITCHES. CREEKS AND STREAMS ARE AT BANK
            FULL.

&&

OLSEN
Local storm report, Apr 17, 9:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       1 SSW BELLE PLAINE      41.89N 92.28W
04/17/2013  M2.25 INCH       BENTON             IA   TRAINED SPOTTER

            SO FAR.

&&

OLSEN
Local storm report, Apr 17, 9:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       STERLING                41.80N 89.69W
04/17/2013  M2.10 INCH       WHITESIDE          IL   TRAINED SPOTTER

            MODERATE RAIN CURRENTLY FALLING. VIA ESPOTTER.

&&

OLSEN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:37 PM CDTFlash Flood WarningDVNBenton, Cedar, Clinton, Iowa, Johnson, Jones and 5 more8 hr
Apr 17, 8:45 PM CDTRiver Flood WarningDVNDelaware, Jones58 hr
Apr 17, 8:45 PM CDTRiver Flood WarningDVNJackson4 days
Apr 17, 9:02 PM CDTFlash Flood WarningDVNLee6 hr
Apr 17, 9:07 PM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk, Washington23 min
Apr 17, 9:09 PM CDTRiver Flood WarningDVNClinton4 days
Apr 17, 9:34 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Washington26 min
Apr 17, 10:04 PM CDTFlash Flood WarningDVNBenton, Buchanan, Delaware, Linn6 hr
Apr 17, 10:10 PM CDTFlash Flood WarningDVNJefferson, Keokuk, Washington9 hr
Apr 18, 1:17 AM CDTFlash Flood WarningDVNDelaware, Dubuque, Jackson, Jones, Linn9 hr
Apr 18, 2:46 AM CDTFlash Flood WarningDVNLouisa, Muscatine, Washington9 hr
Apr 18, 2:57 AM CDTFlash Flood WarningDVNLee9 hr
Apr 18, 3:46 AM CDTAreal Flood WarningDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 12 more18 hr
Apr 18, 4:42 AM CDTRiver Flood WarningDVNDubuque7 days
Apr 18, 8:27 AM CDTRiver Flood WarningDVNJohnson, Washington42 hr
Apr 18, 11:42 AM CDTAreal Flood WarningDVNLouisa, Muscatine9 hr
Apr 18, 11:51 AM CDTAreal Flood WarningDVNLee9 hr
Apr 18, 2:54 PM CDTSpecial Weather StatementDVNCedar, Clinton, Muscatine, Scott51 min
Apr 18, 3:26 PM CDTSpecial Weather StatementDVNClinton, Jackson, Jones, Scott64 min
Apr 18, 3:42 PM CDTSpecial Weather StatementDVNClinton, Jackson, Scott63 min
Apr 17, 8:18 PM CDTRiver Flood WarningDVNHenry6 days
Apr 17, 8:36 PM CDTSpecial Weather StatementDVNMcDonough54 min
Apr 18, 4:14 PM CDTSpecial Weather StatementDVNBureau, Carroll, Jo Daviess, Putnam, Stephenson, Whiteside61 min
Apr 18, 4:39 PM CDTSpecial Weather StatementDVNBureau, Carroll, Putnam, Stephenson51 min
Apr 17, 9:39 PM CDTRiver Flood WarningDVNClark4 days

Nearby

River Flood Warnings in Iowa, 2013River Flood Warnings in Illinois, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.